This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
I was much interested in the perplexing case of vasomotorlike manifestations in a hypertensive patient (228:625, 1974). I have a similar case that, I hope, will interest your readers.A 39-year-old Puerto Rican man, hitherto in good shape but rather "nervous," started to complain of sudden, unexpected episodes of tremulousness, palpitation, sweating, and abdominal pains. No known "triggering cause" for these episodes could be found. During these episodes, his face would flush, and his blood pressure rise to about 180/110 mm Hg although he is usually normotensive. He is a nonsmoker and nondrinker. The following diagnoses were considered: (1) pheochromocytoma and (2) carcinoid syndrome (in spite of the hypertension). When these diagnoses could not be substantiated, a diencephalic syndrome was investigated. Thus, an extensive neurologic survey was undertaken, and in spite of negative results, antiepileptic treatment was instituted "just in case"—but in vain. Finally, I prescribed cyproheptadine,
Salomon MI. Vasomotor-like Paroxysms. JAMA. 1974;229(2):139. doi:10.1001/jama.1974.03230400015011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: